Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 33, NWS Brownsville, TX
NWS Brownsville, TX issued this flash flood warning at Sep 15, 2018, 10:45 PM CDT for Zapata County, Texas. It was in force for 90 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2018, 10:45 PM CDT (03:45 UTC)
- Expired
- Sep 16, 2018, 12:15 AM CDT
- In force
- 90 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Zapata County, TX
The radar
The Corpus Christi radar (KCRP), 201 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 11:30 PM CDT | FLOOD | 1 Ne Zapata, TX | 2 VEHICLE WATER RESCUES REPORTED BY FIRE DEPARTMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 3.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -94 m²/s²
- 0-3 km storm-relative helicity
- -85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
065
WGUS54 KBRO 160345
FFWBRO
TXC505-160515-
/O.NEW.KBRO.FF.W.0033.180916T0345Z-180916T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Brownsville TX
1045 PM CDT SAT SEP 15 2018
The National Weather Service in Brownsville has issued a
* Flash Flood Warning for...
Central Zapata County in Deep South Texas...
* Until 1215 AM CDT.
* At 1040 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
Streets in the city of Zapata and in the Medina addition were
being barricaded due to rising water.
* Some locations that will experience flooding include...
Zapata, Bustamante, Medina, Zapata High School, Zapata County Fire
Department, Zapata Middle School, Siesta Shores, Zapata County
Public Library, Las Palmas and Falcon Mesa.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 2703 9907 2679 9903 2679 9924 2682 9926
2686 9928 2687 9932 2688 9933 2692 9932
2693 9937 2694 9939 2696 9939 2698 9938
2702 9942 2701 9943 2702 9944 2705 9945
$$
GB1 follow-up statement
643
WGUS74 KBRO 160511
FFSBRO
Flash Flood Statement
National Weather Service Brownsville TX
1211 AM CDT SUN SEP 16 2018
TXC505-160520-
/O.EXP.KBRO.FF.W.0033.000000T0000Z-180916T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Zapata TX-
1211 AM CDT SUN SEP 16 2018
...THE FLASH FLOOD WARNING FOR CENTRAL ZAPATA COUNTY WILL EXPIRE AT
1215 AM CDT...
The heavy rain has diminished to light showers. Flooding is no
longer expected to pose a significant threat. Please continue to
heed any remaining road closures, especially on the northeast side
of Zapata, where water may take longer to recede.
LAT...LON 2703 9907 2679 9903 2679 9924 2682 9926
2686 9928 2687 9932 2688 9933 2692 9932
2693 9937 2694 9939 2696 9939 2698 9938
2702 9942 2701 9943 2702 9944 2705 9945
$$
CBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 6:53 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Sep 15, 6:53 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion...UPDATED National Weather Service Brownsville TX 653 PM CDT Sat Sep 15 2018 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION...Brownsville radar continues to indicate widespread light to moderate rain near the coast and scattered to numerous activity across the western portions of deep south Texas early this evening. Additional showers and thunderstorms are expected tonight into Sunday morning but confidence remains low on the timing and impacts at this time. VFR conditions expected for the next 24 hours with MVFR to IFR conditions possible in heavier convection. Conditions will gradually improve by the end of the period as slightly drier air filters in to region. && .PREV DISCUSSION... /issued 423 PM CDT Sat Sep 15 2018/ ..Heavy rainfall threat continues for deep south Texas through tonight... SHORT TERM (Tonight through Sunday Night): After early morning convection dumped several inches of rainfall in northern Hidalgo County, there has been a somewhat brief break in precipitation late this morning and early afternoon. Unfortunately, this break for some is coming to and end with new convection erupting along the coastline as well as across portions of the northern Ranchlands and lower RGV. Rainfall rates have been very efficient this afternoon under the heavier showers, though thankfully these have been spotty at best. Still, with very wet antecedent conditions flood advisories have been needed where convective clusters develop. Offshore a surface boundary is currently approaching the TX/Mexican coastline at the time of writing this discussion. The scattered convection clusters will likely get an additional boost from this activity (as seen offshore). This for the moment will be the primary concern for an immediate flash flood risk (generally along and east of I69C). Additional nocturnal development is likely tonight for our northern Ranchlands (Zapata, Jim Hogg, and perhaps Starr Counties). This area is fairly close to the remnant low pressure and will likely experience in some cases longer duration depending on where pivot points establish on the southern flank of the low pressure. Like previous nights, can't rule out an overnight tropical MCS right along the coastline. This would put our coastal zones in play for additional flooding concerns. Decided to keep the FFA for the entire CWFA through tonight given the concerns above. Rainfall rates can't be stressed enough in this case as we've seen incredibly high rates and with Pwats over around 2.5" or so, rainfall efficiency will be very supportive of a continued flash flood threat through tonight. Gradually, improving conditions tomorrow as rain chances begin to decreases from east to west. Expect to keep some cloudiness and precipitation around, however, with a few more peaks of sunshine expect temperatures to warm back into the 90s for a good chunk of the region. LONG TERM (Monday through Saturday): 500 mb ridging will gradually rebuild over southern TX from the north throughout the end of next week. This will allow for a drier and more stable pattern to replace the current wet pattern in place over the region. However, some lingering moisture levels will allow from some mention of conv to persist across the RGV throughout next weekend. This lingering moisture will interact with afternoon heating/sea breeze effects to maintain some low end conv chcs throughout Day 7. As the deep layer moisture gradually diminishes around the region, afternoon high temps will return to near or above climo for south TX in Sept. The 500 mb ridge axis does appear to weaken somewhat late in the forecast period as some broad troffing digs east over TX and the main axis of the 500 mb ridge shifts some to the east. This may allow for the conv chcs to increase a bit late in the forecast period. But will not significantly increase the rain chcs this far out. The ECMWF and GFS temps and pops through Day 7 are in pretty good agreement today and will go close to a model blend of these two model sets for the afternoon forecast issuance. Run to run consistency with both models has also been pretty stable. Overall confidence in the forecast wording in the extended range is above average this afternoon. MARINE (Tonight through Sunday Night): Moderate winds and seas are ongoing across the Gulf waters. As high pressure begins to move into the region with time, pressure gradient will relax and seas will become rather benign. In the meantime, will keep cautionary wording going in forecast products, especially for winds offshore. Shower and T'storm development will continue through much of the short term with precipitation probabilities decreasing form east to west with time. Expect locally agitated seas and gusty under any convection that develops. Monday through Thursday Night: Expect the PGF will remain pretty weak over the lower TX marine areas heading into next week as broad surface ridging remains in place over the Gulf. The PGF may tighten up just a bit on Thurs to increase the SE low level flow. However, this will not be enough to push conditions up to SCA levels. && .BRO WATCHES/WARNINGS/ADVISORIES... TX...Flash Flood Watch through Sunday morning for TXZ248>257-351-353. GM...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV 63
Hazardous weather outlook, Sep 15, 4:08 PM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 408 PM CDT Sat Sep 15 2018 TXZ248>257-351-353-162115- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Coastal Kenedy-Northern Hidalgo- 408 PM CDT Sat Sep 15 2018 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight Numerous showers and scattered thunderstorms will develop across portions of the Rio Grande valley and the northern ranchlands tonight in association with a westward moving tropical wave and low pressure area. There remains a threat for heavy rain from slow moving or training showers and thunderstorms. Persistent heavy rain will be capable of producing flooding especially in poorly- draining and low-lying areas recently impacted by heavy rainfall. A Flash Flood Watch is in effect for all of deep south Texas through 7 AM CDT Sunday. Minor coastal flooding or dune run up may be experienced during high tides tonight. A moderate risk of rip currents is expected at the beaches of South Padre Island and at Boca Chica Beach today and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heavy rain from showers and thunderstorms will continue to pose a threat, especially for low-lying poor drainage areas Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but please relay any flooding to your local law enforcement or the National Weather Service. GMZ130-132-135-150-155-170-175-162115- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 408 PM CDT Sat Sep 15 2018 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight Numerous showers and scattered thunderstorms will produce locally higher wind gusts as high as 30 knots and seas as high as 6 feet today and tonight. Also, brief water spouts are possible with thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered showers and isolated thunderstorms will produce locally higher wind gusts as high as 30 knots and seas as high as 6 feet Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 63
In the hours before
Local storm report, Sep 15, 10:10 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1010 PM CDT SAT SEP 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLOOD FALFURRIAS 27.23N 98.14W
09/15/2018 BROOKS TX EMERGENCY MNGR
CIBOLO CREEK OVERFLOWING ITS BANKS. HOMES ARE BEING
EVACUATED NEAR THE CREEK. A FLOOD STATEMENT IS IN EFFECT
FOR LOS OLMOS CREEK AND IS NEARING FLOOD STAGE.
&&
EVENT NUMBER BRO1800021
GBThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 7:12 PM CDT | Areal Flood Advisory | BRO | Brooks, Jim Hogg | 93 min |
| Sep 15, 8:09 PM CDT | Flash Flood Warning | BRO | Starr, Zapata | 81 min |
| Sep 15, 8:58 PM CDT | Areal Flood Advisory | BRO | Jim Hogg, Zapata | 92 min |
| Sep 15, 9:39 PM CDT | Areal Flood Advisory | BRO | Starr, Zapata | 96 min |
| Sep 15, 10:16 PM CDT | Areal Flood Warning | BRO | Brooks | 12 hr |
| Sep 16, 12:17 AM CDT | Areal Flood Advisory | BRO | Zapata | 3 hr |
| Sep 16, 6:34 AM CDT | Special Weather Statement | BRO | Cameron | 41 min |
| Sep 16, 6:57 AM CDT | Special Marine Warning | BRO | 63 min | |
| Sep 16, 7:58 AM CDT | Special Marine Warning | BRO | 62 min | |
| Sep 16, 10:14 AM CDT | Areal Flood Warning | BRO | Brooks | 30 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.